0
Communications to the Editor |

Fatal Liver Injury Associated With Rifampin-Pyrazinamide Treatment of Latent Tuberculosis Infection FREE TO VIEW

Kenneth G. Castro, MD; John A. Jereb, MD; Venkatarama Rao Koppaka, MD, PhD, FCCP; David L. Cohn, MD
Author and Funding Information

Affiliations: Centers for Disease Control and Prevention Atlanta, GA,  Virginia Department of Public Health Richmond, VA,  Denver Public Health Denver, CO

Correspondence to: John A. Jereb, MD, Division of Tuberculosis Elimination, Centers for Disease Control and Prevention, Mailstop E-10, 1600 Clifton Rd, Atlanta, GA 30333; e-mail: jxj4@cdc.gov



Chest. 2003;123(3):967. doi:10.1378/chest.123.3.967
Text Size: A A A
Published online

To the Editor:

For treating latent tuberculosis infection (LTBI), we agree with Dr. Medinger's advice (May 2002)1to select treatment candidates conservatively and to monitor them closely for liver injury and other potential adverse effects. In August 2001, the American Thoracic Society and the Centers for Disease Control and Prevention (CDC) published revised guidelines2 that were based on investigations of cases, including the case reported by Dr. Medinger, of severe liver injury subsequent to the administration of rifampin and pyrazinamide for the treatment of LTBI. Included in the revisions are restrictive treatment-candidate selection criteria and an admonition for more frequent observations with which to detect adverse affects.

In order to estimate the incidence rate of liver injury in patients receiving rifampin and pyrazinamide therapy for the treatment of LTBI and to assess potential risk factors (eg, patient age, as suggested by Dr. Medinger), the CDC currently is investigating cohorts of patients who received this regimen and associated cases of liver injury. The CDC encourages providers to report severe liver injury (ie, that leading to hospital admission or death) associated with rifampin and pyrazinamide therapy for the treatment of LTBI by notifying their local or state tuberculosis control program or by calling the Division of Tuberculosis Elimination, CDC, at 404-639-8442. {edaddress}Centers for Disease Control and Prevention

References

Medinger, A. (2002) Death associated with rifampin and pyrazinamide 2-month treatment of latent Mycobacterium tuberculosis.Chest121,1710-1712. [PubMed] [CrossRef]
 
Centers for Disease Control and Prevention.. Update: fatal and severe liver injuries associated with rifampin and pyrazinamide for latent tuberculosis infection, and revisions in American Thoracic Society/CDC recommendations; United States, 2001.MMWR Morb Mortal Wkly Rep2001;50,733-735. [PubMed]
 

Figures

Tables

References

Medinger, A. (2002) Death associated with rifampin and pyrazinamide 2-month treatment of latent Mycobacterium tuberculosis.Chest121,1710-1712. [PubMed] [CrossRef]
 
Centers for Disease Control and Prevention.. Update: fatal and severe liver injuries associated with rifampin and pyrazinamide for latent tuberculosis infection, and revisions in American Thoracic Society/CDC recommendations; United States, 2001.MMWR Morb Mortal Wkly Rep2001;50,733-735. [PubMed]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543